MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EZ GLIDE AORTIC CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

EDWARDS LIFESCIENCES LLC EZ GLIDE AORTIC CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number EZF21A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 06/06/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial evaluation summary - customer report of damaged suture flange was confirmed.As received, the suture flange near the tip of the cannula was observed to be chipped.The chipped piece that broke off from the suture flange was not returned with product.Brittle test (per procedure 70643 rev.F section 5.3.3) was performed on each of the remaining suture flanges; all of the flanges were found to be pliable, not brittle.A white stress mark was left on each remaining flange after brittle test evaluation.No other visible damage, contamination, or other abnormalities were observed.Photos provided appeared consistent with lab findings.The reported event has been confirmed.However, the final investigation conclusion is pending final engineering evaluation and analysis.A supplemental report will be submitted accordingly once the product investigation has been completed.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
It was reported that the suture flange of the ezf21a cannula was found chipped or deformed after cannulation to the ascending aorta during use.Due to the damage, the position of the cannula got shifted during surgery and required to fix it.It led to extension of operative time.The cannula was originally used for left ventricular tumor removal surgery.When finished after releasing the cannula clamp, mitral regurgitation appeared.Without exchanging the cannula, it was clamped again, and cardio-pulmonary bypass was started for mitral valve replacement.The cannula position was shifted then.It is unknown how long in total the cannula was used.The deformation/damage of the flange was not noticed until cannulation.The cannula was not checked prior to use.The cannula was not replaced because there was a risk of perfusion blood loss and extension of operative time.The fragment of the chipped flange was not found.The surgeon commented that the cross section of the flange appeared very smooth- if it is chipped, it would appear to be rougher.He would like to know if it was deformed or chipped.The surgeon also commented that the cannula position would not have shifted when the flange was not chipped.There was no other adverse event occurred.The patient status was reported as 'recovered'.The cannula was stored vertically at the hospital.The device will be returned for evaluation.Device photos were attached to the case note.
 
Additional Manufacturer Narrative
Investigation conclusions: the reported complaint was confirmed by product evaluation.No pra, scar, capa required for edwards.Per the dhr review at nordson good documentation practices were followed properly and no mrbs (non-conformities) or deviation associated to this work order were found.Based on the information available, the reported issue about the suture flange was confirmed.It was reported that the deformation/damage of the flange was not noticed until cannulation and it was not checked prior to use.Brittle test performed during returned device evaluation confirmed that the remaining three of the four flanges 'were found to be pliable, not brittle.' based on nordson's mitigations, although 100 percent visual inspection is performed prior to bonding tip component to prevent molding defects from getting into the assembly, a molding process defect cannot be over-ruled.Another likely cause of the reported issue could be physical damage caused by incorrect handling/unintended forces used during preparation or use of the device likely led to the damage/chipped flange.Based on the information available, a definitive root cause of the reported issue cannot be conclusively determined; however, manufacturing issues or handling issues during use may have contributed.Although there is not enough evidence to confirm a manufacturing non-conformance, the supplier has initiated a scar to the supplier of the flange for further investigations.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Additional Manufacturer Narrative
H11 corrected data- manufacturing site for devices typo corrected for city and address line 1 added.H11 manufacturer narrative: no changes in conclusions to the report.Corrections listed above are the only new information in this follow up.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.

Brand Name
EZ GLIDE AORTIC CANNULA
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
dannette crooms
1 edwards way
irvine, CA 92614
8015656209
MDR Report Key19651333
Report Number2015691-2024-05004
Device Sequence Number7526316
Product Code DWF
UDI-Device Identifier00690103175080
UDI-Public(01)00690103175080(17)261210(11)231211(10)408635
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K123370
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/12/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberEZF21A
Device Lot Number408635
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/24/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2024
Supplement Date Received by Manufacturer08/22/2024
09/12/2024
Initial Report FDA Received Date07/01/2024
Supplement Report FDA Received Date08/30/2024
09/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/11/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown